Q:  Weight, Meds, Not Doing Well

Always up and down, very reactive to outside "good" or "bad" things happening as a child.  Overdose aspirin at 15 (no one would listen to me when I told them how bad I felt)!!!  Hospitalized at 23, first hypomanic, then full-blown psychosis (just came of Cambridge diet, death of grandparent and boyfriend breakup all in a few month period).  

Took Lithium carbonate after I finally accepted I had this illness about age 25.  Eventually added a variety of antidepressants (only one at a time) trying to find a balance.  Prozac did not work at all-I attribute it for having to have a D&C in which my OBGyn said he'd never seen such a large amount of (whatever it's called) in a patient that didn't have cancer-I didn't.

Rapid cycling became a great problem and I didn't know whether I was up or down, coming or going and began using Depakote with Zoloft about 2 1/2 years.  Great improvement over me on Lithium, however, you know the side effects...

Anyway, have always been very overweight.  Currently over 300.  Started Slim For Life Program three weeks ag! o and am not dropping weight like I should considering how much I weigh and how drastically I've reduced fat, carbohydrates, overall calories and eliminated caffeine and sugar.  It was even harder to lose ANY weight when I tried on Lithium, so I gave up.  But, am looking for an alternative mood stabilizer and maybe an antidepressant I can take as needed rather than every day.  I'm only taking two capsules of Ephedrine rather than the recommended four for the herbal supplement on the diet plan...cautious.

I'd like to start a stabilizer that doesn't strain my liver (I've been on either Lithium or Depakote for 17 years).  Currently taking 1000mg Depakote...for the recommended blood level lowest therepeutic level (60) I was taking  1500mg per day and 200 Zoloft (I do weight a lot and my liver seems to work like a MAC TRUCK).  But, I'd like to give it a rest.  

Also, I hadn't realized that I had been living in a "just below the clouds", functioning, slightly depressed state for almost two years at the above level of medication.  When I was laid off last Spring and couldn't afford the full dose of medicine, I found that when taking only one or two 500mg tablets each day, I'll actually DO THINGS.  Run errand on the way to or from work, seek out friends, get out of bed on Saturday morning...etc.  But, although I haven't been taking the Zoloft for a few months, I still feel like I need something now and then.

Everything I read about Wellbutrin SR and Effexor XR kind of makes me nervous. Also, Topomax...is there nothing that doesn't attack some part of our bodies????  Please let me know any suggestions.  I want to give myself and this diet a fighting chance.  

Thank you for taking the time to read all this. Dawn

Dear Dawn -- Complicated question.  Almost anything I might suggest would be based on inadequate understanding of all the factors, given even the information you provide; so I'd have to refer you to your doc.  In general, I've had good luck over the years relying on two principles: 1) rely on mood stabilizers, combining them at low dose as necessary to avoid side effects; and 2) avoid antidepressants except when symptoms are limited to pure depressive ones -- i.e. if any cycling or agitation or insomnia or irritability is clearly present, no antidepressants at all. 

Liver function tests are generally accepted as showing how your liver's doing.  The vast majority of people taking Depakote (and probably the other anticonvulsant mood stabilizers, except carbamazepine, where watching more closely in the first 6 months may be warranted -- partly because hey, we're watching the blood counts anyway) do not have any abnormalities in their liver function tests.  So if yours are in the normal range, the current thinking in my field is that there is no reason to have to "give your liver a rest".   Remember, these medications have been used to treat epilepsy for many years, and in that case there's no room to stop for liver resting.  

Lithium is cleared exclusively by the kidney, so we do want to watch your kidney function tests over the years; that's a different story.  We don't generally worry about your liver when you're taking lithium.  

Dr. Phelps


Published May, 2001
________________________________